Stopping low-dose aspirin can cause an increase of heart attack and stroke, a recent study says.
Studies have suggested that patients experience a “rebound effect” after stopping aspirin treatment, possibly due to increased clotting levels from the loss of aspirin’s blood-thinning effects.
Because of the large number of patients on aspirin and the high number who stop treatment, the importance of a rebound effect may be significant, according to researchers.
“Low-dose aspirin therapy is a simple and inexpensive treatment,” said Dr. Johan Sundstrom, lead author of the study and professor of epidemiology at Uppsala University in Sweden. “As long as there’s no bleeding or any major surgery scheduled, our research shows the significant public health benefits that can be gained when patients stay on aspirin therapy.”
American Heart Association News covers heart disease, stroke and related health issues. Not all views expressed in American Heart Association News stories reflect the official position of the American Heart Association.
HEALTH CARE DISCLAIMER: This site and its services do not constitute the practice of medical advice, diagnosis or treatment. Always talk to your health care provider for diagnosis and treatment, including your specific medical needs. If you have or suspect that you have a medical problem or condition, please contact a qualified health care professional immediately. If you are in the United States and experiencing a medical emergency, call 911 or call for emergency medical help immediately.
Connect with other people living with atrial fibrillation online at the American Heart Association’s Support Network. The new My AFib Experience forum is where you can ask questions, get support, download free tools and learn more about living well with AFib.
What you don’t know “can” hurt you! If you or someone you know has had a #stroke, make sure the cause is known, to increase chances of preventing another, because you deserve to live smarter, healthier, longer.